Alert archive / Colorado / Winter Storm Warnings in 2018
Winter Storm Warning 2, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this winter storm warning at Feb 5, 2018, 4:32 PM MST for 7 counties in Colorado. It was in force for 11 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 5, 2018, 4:32 PM MST (23:32 UTC)
- Expired
- Feb 6, 2018, 3:16 AM MST
- In force
- 11 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Gilpin County, CO, Grand County, CO, Jefferson County, CO, Park County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 97 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 5, 10:00 PM MST | SNOW 2 | 2 Sse Breckenridge, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 11.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2496 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
879 WWUS45 KBOU 052332 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 432 PM MST Mon Feb 5 2018 ...SNOW AND SLICK ROADS FOR THE MOUNTAINS TONIGHT... .Snow showers, some heavy, will continue through tonight. The heaviest snow will focus toward the I-70 Corridor tonight. Mountain roads will become snowpacked and slick again with nightfall, with hazardous travel conditions remaining in place through early Tuesday morning. Gusty winds into the 40- 50 mph range over the higher passes will also produce blowing and drifting snow. On the plains, snow showers will develop through this evening and continue tonight. Accumulations will range between and dusting and 3 inches. Slick road conditions will likely develop as temperatures drop well below freezing this evening. COZ034-060800- /O.UPG.KBOU.WW.Y.0009.000000T0000Z-180206T1200Z/ /O.NEW.KBOU.WS.W.0002.180205T2332Z-180206T1200Z/ The Mountains of Summit County, the Mosquito Range, and the Indian Peaks- Including the cities of Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, and Winter Park 432 PM MST Mon Feb 5 2018 ...WINTER STORM WARNING IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...Heavy snow occurring. Plan on difficult travel conditions, including during the evening commute. Additional snow accumulations of 5 to 10 inches, with localized amounts up to 12 inches, are expected. * WHERE...The Mountains of Summit County, the Mosquito Range, and the Indian Peaks. * WHEN...Until 5 AM MST Tuesday, however lighter snow will continue through noon on Tuesday * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility, snowpacked roads and blowing snow over the high mountain passes at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ COZ031-033-060800- /O.CON.KBOU.WW.Y.0009.000000T0000Z-180206T1200Z/ Rabbit Ears Pass- Rocky Mountain National Park and the Medicine Bow Range- Including the cities of East Slopes Park and Northern Gore Ranges, Gore Pass, Rabbit Ears Pass, Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, and Willow Creek Pass 432 PM MST Mon Feb 5 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...Snow occurring. Plan on slippery road conditions, including during the evening commute. Additional snow accumulations of 3 to 5 inches are expected. * WHERE...Rabbit Ears Pass and Rocky Mountain National Park and the Medicine Bow Range. * WHEN...Until 5 AM MST Tuesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities, snowpacked roads and blowing snow over the high mountain passes at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
1 follow-up statement
919 WWUS45 KBOU 061016 WSWBOU URGENT - WINTER WEATHER MESSAGE National Weather Service Denver CO 316 AM MST Tue Feb 6 2018 COZ034-061700- /O.CAN.KBOU.WS.W.0002.000000T0000Z-180206T1200Z/ /O.NEW.KBOU.WW.Y.0010.180206T1016Z-180206T1700Z/ The Mountains of Summit County, the Mosquito Range, and the Indian Peaks- Including the cities of Berthoud Pass, Breckenridge, East Slopes Mosquito Range, East Slopes Southern Gore Range, Eisenhower Tunnel, Indian Peaks, Kenosha Mountains, Mount Evans, Williams Fork Mountains, and Winter Park 316 AM MST Tue Feb 6 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM MST THIS MORNING... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Snow occurring. Plan on slippery road conditions. Additional snow accumulations of 3 to 6 inches are expected. * WHERE...The Mountains of Summit County, the Mosquito Range, the Indian Peaks and I-70 Mountain Corridor. * WHEN...Until 10 AM MST this morning. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ COZ031-033-061130- /O.CAN.KBOU.WW.Y.0009.000000T0000Z-180206T1200Z/ Rabbit Ears Pass- Rocky Mountain National Park and the Medicine Bow Range- Including the cities of East Slopes Park and Northern Gore Ranges, Gore Pass, Rabbit Ears Pass, Cameron Pass, Laramie and Medicine Bow Mountains, Rabbit Ears Range, Rocky Mountain National Park, and Willow Creek Pass 316 AM MST Tue Feb 6 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Periods of light snow will continue through the day with additional accumulations of 1 to 4 inches. $$
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this winter storm warning went out at Feb 5, 2:36 PM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 5, 2:36 PM MST, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 236 PM MST Mon Feb 5 2018 .SHORT TERM...(This evening through Tuesday) Issued at 230 PM MST Mon Feb 5 2018 Cold front recently swept southwest through the area with northeast wind gusts to 40 mph. Temperatures behind the front quickly dropped into the 30s. As cold air advection continues behind the front, temperatures will eventually fall into the 20s. Radar showing snow bands over southern Wyoming and far northern Colorado at this time. Models indicate lapse rates of 7-9 deg C/KM from 500mb to 700mb, so expect snow showers and bands of snow to continue into the evening. Short term models showing the snow bands to the north slowly shifting eastward before dissipating. They also have snow forming late tonight along and south of I-70 east of Denver. Will go with 2-3 inches of snow at these locations. Elsewhere, plan on keeping snowfall amounts around an inch or less. For the mountains, a moist northwest flow aloft will continue to produce snow over the mountains. Embedded snow bands will produce locally heavy snow with snowfall rates of 2 inches per hour. Moisture and snowfall will decrease after midnight with just a few pockets of light snow remaining around sunrise Tuesday morning. Snowfall amounts will greatly vary due showery nature of the snow. In general, an additional 3-6 inches of snow is expected with locally up to 10 inches. Will keep the Winter Weather Advisory through the night and expire it at 12Z. .LONG TERM...(Tuesday night through Monday) Issued at 230 PM MST Mon Feb 5 2018 Tuesday night, mid level qg subsidence will move across the region as the trough axis exits the state. The flow will remain northwesterly and in the moderate category. NAM12 spatial cross- sections show enough moisture below 600 mb to keep some light snow going along the west facing slopes. Winds above timberline gusting to around 45 mph overnight. Across the northeast plains, models still show sufficient boundary layer moisture for either stratus or fog Tuesday night into Wednesday morning, especially north and east of Denver. Wednesday morning the moisture will be east of an inverted surface trough parked over eastern Larimer and eastern Boulder counties at that time. The flow aloft will remain northwesterly but drier and more subsident for Wednesday and Thursday. Just isolated shower coverage along the north and west facing slopes of the Medicine Bow Range. Drier and warmer across the northeast plains of Colorado as well. Thursday night into Friday, the upper ridge over the eastern Pacific flattens and the jetstream sags south over the central Rockies. Weak mid level qg ascent will brush across the state with a cold front backing into the northeast plains of Colorado Friday morning. Highest pops will be over the northern half of the cwa at that time. The flow aloft will increase and become southwesterly Saturday and Saturday night, with a trough dropping out of the Pacific Northwest and splitting to the west and north of Colorado Saturday night. Another frontal passage with a better chance of snow across the entire cwa at that time. An upper level ridge builds over CO Sunday as the western part of the splitting trough drops into the Desert Southwest and a dry southerly flow spreads over the area. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 230 PM MST Mon Feb 5 2018 Gusty northeast winds behind a cold front will shift to the east around 00Z and remain easterly through most of the night. A Denver Cyclone will bring light shifting winds around 12Z. Low clouds are expected form around or a little after 00Z, there will be slight chance for freezing drizzle this evening 00-06Z. Most precipitation should fall as snow. Airmass will be unstable and will produce snow showers tonight. Best chance for snow will be over eastern Colorado. For the Denver airports, if a heavy snow band hits an airport and quick 2-3 inches of snow will be possible in a couple of hours. Outside of the snow bands, snowfall is expected to be light. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 5 AM MST Tuesday for COZ031-033- 034. && SHORT TERM...Meier LONG TERM...Cooper AVIATION...Meier
Hazardous weather outlook, Feb 5, 6:07 AM MST, 10 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 607 AM MST Mon Feb 5 2018 COZ030>051-061315- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 607 AM MST Mon Feb 5 2018 ...SNOW CONTINUING IN THE MOUNTAINS TODAY AND TONIGHT... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Another round of Pacific moisture is moving into the northern Colorado mountains today which will produce light to moderate snow today and tonight. Winds aloft are also strong which will produce gusty winds over peaks and ridges. New snow accumulations through Tuesday morning are expected to range from 6 to 12 inches with local amounts up to 15 inches. The gusty winds above timberline will produce areas of blowing snow and reduced visibilities. West winds 25 to 35 mph will occur with gusts up to 60 mph above timberline. People travelling in the mountains should be prepared for winter travel and slick road conditions today and tonight. On the plains, a cold front will move in this afternoon bringing cooler temperatures and gusty northeast winds. By this evening, clouds will increase with snow developing. An inch or two of new snow is expected as a weather disturbance aloft passes over the region. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Snow will linger in the mountains on Tuesday but end over the plains in the morning. Warmer and drier weather is expected across the area Wednesday and Thursday. The next system may affect the area late Friday into Saturday bringing colder weather along with a chance of snow. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Local storm report, Feb 5, 12:06 PM MST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1206 PM MST MON FEB 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW 2 SSE BRECKENRIDGE 39.47N 106.03W
02/05/2018 M2.1 INCH SUMMIT CO TRAINED SPOTTER
0725 AM NON-TSTM WND GST 1 ESE WHEAT RIDGE 39.77N 105.07W
02/05/2018 M55.00 MPH JEFFERSON CO TRAINED SPOTTER
0225 AM NON-TSTM WND GST 4 ENE NEDERLAND 39.99N 105.45W
02/05/2018 M68.00 MPH BOULDER CO TRAINED SPOTTER
1251 AM NON-TSTM WND GST 4 ENE NEDERLAND 39.99N 105.45W
02/05/2018 M66.00 MPH BOULDER CO TRAINED SPOTTER
0504 PM SNOW JULESBURG 40.99N 102.26W
02/04/2018 M5.0 INCH SEDGWICK CO TRAINED SPOTTER
5 INCHES OVER 12 HOURS
&&
CLNearby
Winter Storm Warnings in Colorado, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.